What You Need To Know About Xanax Overdose?
People usually take Xanax to help manage panic and anxiety disorders. Taking higher than the prescribed dose of Xanax can cause mild to severe side effects, while concurrently taking Xanax and other drugs increases the risk of overdose.
Xanax is a trading name for generic alprazolam. Apart from anxiety, people also use Xanax for insomnia, depression, and premenstrual disorder. However, these uses of the drug are not FDA approved.
Some people use Xanax for recreational purposes as it relieves anxiety and depression. When people use a drug without a prescription, there is an increased risk of misuse and potential overdose.
In this post, we are proceeding to study the symptoms, treatment options, and risk factors for Xanax overdose. We will also explain the steps that you should take in case of an overdose.
What happens if you take too much Xanax?
Doctors generally prescribe around 0.25 to 0.50 mg of Xanax given three times a day. People may require a daily dosage of 4 mg. For patients of panic disorder, doctors may prescribe up to 10 mg dosage per day.
Debilitating or elderly patients and patients with advanced liver failure need lower doses of Xanax as they are more prone to its adverse effects.
Doctors focus on prescribing the minimum effective dose for the least duration to prevent the risk of dependence leading to addiction.
People who take a hefty dose of Xanax may experience sleepiness, poor coordination, confusion, and blurred vision. Some people may experience delayed symptoms, while others may experience life-threatening symptoms like coma and death.
Taking Xanax and other medications together can cause an overdose. At times, overdoses are unintentional. However, some people may use Xanax intentionally with other drugs to harm themselves.
Xanax is a frequent drug of abuse in the United States, especially among youngsters. Researches show that the most common benzodiazepine involved in drug misuse-related emergency room visits is XANAX.
Symptoms of Overdose
When a person overdoses Xanax, the symptoms can be mild to serious, depending upon several different factors. In the case of mild side effects, people can treat them at home, but if a person experiences severe side effects, it is better to seek immediate medical help.
Xanax overdose symptoms include:
- Extreme drowsiness
- Impaired coordination
- Reduced reflexes
People overdosing on Xanax alone experience mild drowsiness with typical signs. A benzodiazepine overdose also leads to an altered mental state and slurred speech.
People taking Xanax with other central nervous system depressants like alcohol have trouble breathing. Respiratory difficulties are common in mixed overdose. However, isolated overdose patients generally don’t have any breathing problems.
The dosage of Xanax that causes breathing problems cannot be measurable as it depends on several factors, including:
- The dose of Xanax
- Every individual’s drug tolerance
- Weight and age of every individual
- Genetics of the overdosing person
- Other substances abused with Xanax
Fatal effects of Xanax overdose include:
- Aspiration pneumonitis
- Respiratory arrest
Xanax Drug Interactions
Overdose can be unintentional sometimes. When a person takes Xanax with alcohol or other sedatives, they are unaware that they are overdosing the drug.
People should tell their doctor about all the medications they are taking so that the medical professional can decide whether Xanax would be safe for them or not.
Doctors should warn the patients that taking benzodiazepines with opioids, alcohol, or any other central nervous system depressant can cause severe lethargy, breathing problems, coma, and even death.
Both benzodiazepines and opioids affect the respiratory system as they act on GABA and mu-receptors, respectively, which are brain receptors that control breathing. Taking these drugs together can put a person on the risks of severe breathing problems.
Doctors prescribe Xanax for a short period at least doses to prevent sedation and breathing issues.
People combining Xanax with other CNS depressants experiences an increased action of benzodiazepines. The additive side effects from both drugs can cause central nervous system depression, including drowsiness and sedation.
Some common CNS depressants include:
- Psychotropic drugs
Researches show that patients above 65 years of age may experience digoxin toxicity when they combine Xanax with digoxin. Doctors should monitor the patients closely who need to take both medications. The symptoms of digoxin toxicity include:
- Upset stomach
- Visual disturbances
- Yellow or green discoloration in eyes
- Shortness of breath
- Irregular heartbeat
- Fainting or passing out
Cytochrome P450 3A
The cytochrome P450 3A enzyme digests Xanax in the liver. Drugs affecting the functioning of this enzyme will alter how a body removes Xanax, which increases its blood levels.
Drugs blocking the effects of CYP450 3A include:
- Oral contraceptives
What To Do In Case Of An Overdose?
In case of a Xanax overdose, call the United States poison control helpline at 1-800-222-1222. All the related information is available on the Poison Control Website.
The medical professionals working for poison control, all doctors, nurses, and pharmacists, offer free and confidential consultations 24*7. They also assist people with a suspected overdose of the medications and drugs.
On condition of collapse, breathing issues, seizure, or fainting, take the overdosed person to the nearest emergency room.
At times, a person does not experience the effects of an overdose immediately. Others may be unaware of the Xanax overdose due to mild symptoms.
Treatment of Overdose
Healthcare experts treat Xanax overdose patients with supportive measures depending on individual symptoms. It includes monitoring the vital signs, giving intravenous fluids, and a breathing tube in case of severe breathing problems.
Benzodiazepine detoxification doesn’t include the use of activated charcoal, bowel irrigation, or dialysis.
Flumazenil injections are useful in managing severe benzodiazepine toxicity. Flumazenil is an injectable medication that helps reverse the effects of benzodiazepines by blocking the benzodiazepine receptor.
Adults may directly receive flumazenil injections in the event of an overdose while doctors may first perform a surgical procedure before giving flumazenil injections to children aged between 1 to 17 years. Generally, the risks of flumazenil injections outweigh its potential benefits; that is why doctors do not prefer it routinely.
A frequent and severe side effect of flumazenil is seizures. Doctors must be ready to manage seizures before giving the patient a flumazenil injection.
People having standalone Xanax overdose may have mild toxicity symptoms. However, combining Xanax with other drugs may cause more severe symptoms, including respiratory depression, coma, and death.
People taking Xanax should inform their prescribing doctor or pharmacist about all the other medications and drugs they are taking. Central Nervous System Depressants, opioids, digoxin, and CYP450 3A inhibitors interact with Xanax to cause an unintentional overdose.
People often try to harm themselves by taking large Xanax doses or combining it with other drugs. Misuse or overdose of Xanax can be fatal.
The person with Xanax overdose needs immediate medical attention.